Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 296, NWS Goodland, KS

September 15, 2001Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 15, 2001, 12:24 PM MDT for Yuma County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2001, 12:24 PM MDT (18:24 UTC)
Expired
Sep 15, 2001, 1:30 PM MDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS53 KGLD 151824
SVRGLD
COC125-151930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1224 PM MDT SAT SEP 15 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 130 PM MDT

* AT 1224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF ECKLEY...OR ABOUT 13 MILES
  WEST OF WRAY...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNON AT 1255 PM MDT
  BEECHER ISLAND AT 130 PM MDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 4018 10253 4001 10262 3977 10205 4002 10213

LAMMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:10 AM MDT, 10 hours 14 minutes earlier.

Area forecast discussion, Sep 15, 2:10 AM MDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 AM MDT SAT SEP 15 2001

FRONT LOCATION IS THE PROBLEM THIS MORNING.

DIVERGENT 00Z MODEL SOLUTIONS OVER THE FA THIS MORNING ALONG WITH
LOWER THAN USUAL 00Z TO 06Z VERIFICATION WILL RESULT IN A LOW
CONFIDENCE PACKAGE TODAY.  AVN HAS BETTER MASS AND LOW LEVEL WIND
FIELDS...BUT ETA BETTER ON THE LOW LEVEL THERMAL FIELDS.  WILL BIAS
FORECAST SLIGHTLY TO AVN AS IT HAD BETTER PRESENTATION OF UPPER
LEVEL TROUGH FROM 50N 143.5W TO 42.5N 137W.

PROGS AGREE THAT THERE WILL BE A RIBBON OF FASTER MID AND UPPER
LEVEL FLOW OVER THE NEXT THREE DAYS AND THAT A FRONT WILL
COMPLETELY PUSH THROUGH THE FA TODAY.  PROGS ALSO AGREE THAT UPPER
LOW AND VORTS IN NORTHERN PLAINS WILL JUST SLIDE BY TO NORTH OF
FA.

AVN PREFERS TO KEEP RAIN COOLED UPSLOPE ENHANCED AIRMASS OVER FA
WHILE ETA PLACES A WEAK WSW TO ENE ORIENTED BOUNDARY OVER SOUTHERN
FA BY 00Z MONDAY.  WILL PLAY A MIDDLE OF THE ROAD GAME WITH MAX
TEMPS BASED ON MEAN BETWEEN TEMPERATURE TECHNIQUES INVOLVING 850 MB
TEMPS FROM AVN AND ETA AS WELL AS FWC GUIDANCE.

MINS BASED PRIMARILY ON EXPECTED SURFACE DEWPOINTS.

A LOOK AT 300K TO 320K SURFACES SUGGEST THERE WILL BE PERIODS OF
UPLIFT THROUGH THE NEXT 72 HOURS...SO WILL LEAN TO FAN POPS FOR THIS
PACKAGE.  WITH MID AND UPPER LEVEL SPEED MAXIMA CRUISING BY.

NO CHANGES PLANNED FOR EXTENDED.

.GLD...NONE

ENTWISTLE

In the hours before

Special weather statement, Sep 15, 10:43 AM MDT, 1 hour 41 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT SAT SEP 15 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

ABUNDANT MOISTURE ACROSS THE TRI STATE REGION WILL RESULT IN
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. A STATIONARY
FRONTAL BOUNDARY ACROSS THE SOUTHERN PORTION OF THE TRI STATE REGION
WILL SERVE AS A FOCUS. IN ADDITION AN UPPER LEVEL DISTURBANCE
WILL MOVE OUT OF COLORADO ACROSS WESTERN KANSAS LATE THIS
AFTERNOON. AN UPPER LEVEL JET WILL MOVE ACROSS THE AREA TONIGHT
MAINTAINING THE THREAT FOR THUNDERSTORMS.  IN AREAS WHERE THE SUN
BREAKS OUT THIS AFTERNOON TEMPERATURES WILL RISE INTO THE LOW TO
MIDDLE 70S. THIS WILL INITIALLY HELP TRIGGER THUNDERSTORMS.

CONDITIONS ARE FAVORABLE FOR A FEW OF THE THUNDERSTORMS THAT DEVELOP
TO BECOME SEVERE. THE GREATEST THREAT FOR ANY SEVERE THUNDERSTORMS
WILL BE SOUTH OF A YUMA COLORADO TO GOVE KANSAS LINE. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS TO 60 MPH OR
GREATER. IN ADDITION VERY HEAVY RAINFALL WILL BE A POSSIBILITY WITH
SOME OF THE STORMS...ESPECIALLY TONIGHT AS THE STRONGER WINDS ALOFT
MOVE INTO WESTERN KANSAS.

LAMMERS

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.